Wildfire, Wind River Mountains West
- When
- July 29, 12:00 PM MST to July 31, 11:59 PM MST
- Where
- Wind River Mountains West forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
An uncontrolled campfire near the northeast edge of New Fork Lakes was responsible for the New Fork Lakes wildfire which began around 1300MDT on Tuesday, July 29. The fire quickly spread into the Bridger Wilderness Area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
An uncontrolled campfire near the northeast edge of New Fork Lakes was responsible for the New Fork Lakes wildfire which began around 1300MDT on Tuesday, July 29. The fire quickly spread into the Bridger Wilderness Area. By the end of July, the fire had consumed over 3,000 acres of dead and down fuels and bug killed lodgepole. No structures were immediately threatened by the fire. Active burning continued into August (see August 2008 Storm Data for more information).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 29, 3:17 AM MST, 8 hours 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 417 AM MDT TUE JUL 29 2008 .SHORT TERM...TODAY THROUGH THURSDAY NIGHT A VORT LOBE WILL TRACK EAST ACROSS WYOMING TODAY. THIS FEATURE WILL PROVIDE JUST ENOUGH LIFT AND COMBINE WITH MID AND UPPER LEVEL MONSOON MOISTURE AND MARGINAL INSTABILITY WITH FAVORABLE TOTAL TOTALS TO PRODUCE WIDELY SCATTERED THUNDERSTORMS ACROSS MUCH OF WESTERN AND CENTRAL WYOMING. MOST OF THESE CONVECTIVE CELLS WILL BE WEAK ONLY CAPABLE OF PRODUCING HIGH BASED VIRGA SHOWERS...STRONG SHIFTING WINDS...ISOLATED LIGHTNING STRIKES AND LIGHT RAIN SHOWERS. THE EXTREME NORTHERN BIG HORN BASIN...THE NORTHERN BIG HORN MTNS AND NORTHERN JOHNSON COUNTY WILL HAVE THE POTENTIAL TO SEE STRONGER THUNDERSTORMS CLOSER TO THE REGION OF HIGHER CAPE. TEMPERATURES WERE COOLER MONDAY WEST OF THE DIVIDE BECAUSE OF THE MORE WESTERLY TRAJECTORY OF THE WIND BUT THIS RESULTED IN A DOWNSLOPE FLOW EAST OF THE DIVIDE WHERE MANY HIGH TEMPS WERE IN THE LOW TO MID 90S. AN INCREASE IN CLOUD COVER WILL COOL TEMPS A FEW DEGREES TODAY. ON WEDNESDAY...NORTHWEST WY GETS UNDERNEATH THE RIGHT FRONT QUAD OF THE APPROACHING 100 KNOT JET MAX. THIS WILL RESULT IN A DRY WEST WIND ACROSS THIS REGION. AREAS THAT FAVOR A NW WIND SUCH AS THE CENTRAL BASINS WILL SEE AN INCREASE IN WIND SPEED CONSIDERING THE FACT THAT THERE WILL BE AT LEAST A 9MB SURFACE PRESSURE GRADIENT BETWEEN YNP AND CPR. ISOLATED STORMS ARE STILL EXPECTED LATE WED WITH THE BEST CHANCE IN SW WY. DRY WEATHER IS EXPECTED THURSDAY AS THE TREND WILL BE FOR MORE OF A WESTERLY FLOW WITH THE MONSOON MOISTURE STAYING WELL TO THE SOUTH OF US AS THE HIGH OVER THE DESERT SOUTHWEST SHRINKS IN SIZE. .LONG TERM...FRIDAY THROUGH TUESDAY... SOUTHWEST FLOW PREVAILS OVER THE AREA FRIDAY WHILE A TROUGH BEGINS TO PUSH EAST FROM THE PACNW TOWARDS MONTANA. MOISTURE APPEARS LIMITED BUT RIGHT ENTRANCE REGION OF MONTANA JET STREAK MAY BE JUST ENOUGH TO FIRE SOME STORMS ACROSS THE FAR NRN MTNS. ANOTHER TROUGH REPLACES THIS FIRST TROUGH OVER THE PACNW WITH A SIMILAR DAY SATURDAY. LIMITED MONSOONAL MOISTURE MAY BE ENOUGH FOR A FEW STORMS IN THE RED DESERT FRIDAY...POSSIBLY EXPANDING TO THE WESTERN MTNS SATURDAY. ON SUNDAY...A LITTLE MORE MONSOONAL MOISTURE IS EXPECTED TO BE DRAWN NWD AS UPPER HIGH MOVES INTO THE MIDWEST RESULTED IN ISOLATED COVERAGE ACROSS THE MTNS AND SERN ZONES. GFS AND ECMWF SOLUTIONS FOR EARLY NEXT WEEK HAVE MADE DRAMATIC CHANGES SINCE LAST NIGHT WHEN THEY BOTH INDICATED INCREASING MONSOONAL MOISTURE. NOW THEY ARE TRYING TO INDICATE THE NRN BRANCH TAKING OVER WITH COOLER TEMPS AND UPSLOPE EAST OF THE DIVIDE...ESPECIALLY THE ECMWF. ACTUALLY TEMPS ARE COOLER THROUGH MOST OF THE EXTENDED PERIOD WITH SERIES OF BOUNDARIES PUSHING SOUTH ACROSS AREAS EAST OF THE DIVIDE. HAVE LOWERED HIGHS SOME AND KEPT ISOLATED POPS IN WITH LITTLE DIURNAL TREND TOWARDS MONDAY AND TUESDAY. && .AVIATION... DISTURBANCE AND A JET STREAK WILL HELP FIRE OFF SOME CONVECTION THIS AFTERNOON AND EVENING...ESPECIALLY OVER NORTHWEST WYOMING. THIS ACTIVITY HAS THE BEST CHANCE TO AFFECT KJAC AND KCOD TERMINALS BETWEEN 21Z TUESDAY AND 02Z WEDNESDAY. SOME OF STORMS COULD BE STRONG WITH HAIL...STRONG WINDS AND BRIEF HEAVY RAIN. VFR ARE EXPECTED EXCEPT NEAR THUNDERSTORMS WHERE MVFR/IFR CONDITIONS ARE POSSIBLE. && .FIRE WEATHER... WIDELY SCATTERED LATE DAY THUNDERSTORMS WILL OCCUR TODAY ACROSS WESTERN AND CENTRAL WYOMING. THE STRONGEST STORMS SHOULD OCCUR ACROSS THE EXTREME NORTHERN BIG HORN BASIN...THE NORTHERN BIG HORN MOUNTAINS AND ACROSS NORTHERN JOHNSON COUNTY. THERE IS A GOOD CHANCE THAT SOME OF THE THUNDERSTORMS THAT OCCUR ACROSS THE ABSAROKA MOUNTAINS INCLUDING THE VICINITY OF THE GUN BARREL FIRE THIS AFTERNOON AND EVENING WILL HAVE GUSTY SHIFTING WINDS. ON WEDNESDAY...STRONGER WEST WINDS ALOFT WILL SURFACE TO THE GROUND. IT APPEARS THAT A BORDERLINE RED FLAG EVENT IS SHAPING UP FOR MUCH OF WESTERN AND CENTRAL WYOMING FOR WEDNESDAY AFTERNOON WITH THE CENTRAL BASINS EXPECTED TO SEE RELATIVE HUMIDITY READINGS AROUND 10 PERCENT WITH WIND SPEEDS APPROACHING 10 TO 20 MPH. ON THE OTHER HAND...WIND SPEEDS OVER THE EAST SLOPE OF THE WIND RIVER MOUNTAINS AS WELL AS THE ABSAROKA MOUNTAINS WILL BE 17 TO 27 MPH BUT THE RH WILL BE IN THE UPPER TEENS. THE HAINES WILL BE A 6. WAS CONTEMPLATING A FIRE WEATHER WATCH FOR THE ABSAROKA MOUNTAINS OR PERHAPS FOR JUST THE GUN BARREL FIRE FOR WEDNESDAY AFTERNOON. WILL LET LATER SHIFTS REVISIT THIS IDEA. THE OVERALL TREND FOR THE NEXT FEW DAYS IS FOR A MORE WESTERLY FLOW BRINGING IN DRIER AIR WITH MOST OF THE MONSOON MOISTURE REMAINING TO THE SOUTH RESULTING IN LESS OF A CHANCE OF ANY THUNDERSTORM ACTIVITY FOR THE REMAINDER OF THE WEEK. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...LIPSON LONG TERM...SKRBAC AVIATION...WM FIRE WEATHER...LIPSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 446 AM MDT TUE JUL 29 2008 WYZ001>020-022>030-301100- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 446 AM MDT TUE JUL 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ACROSS WESTERN AND CENTRAL WYOMING WITH THE STRONGEST STORMS EXPECTED TO BE ACROSS THE EXTREME NORTHERN BIG HORN BASIN AND NORTHERN JOHNSON COUNTY. SMALL HAIL...BRIEF HEAVY RAINFALL...CLOUD TO GROUND LIGHTNING AND STRONG GUSTY WINDS WILL BE THE PRIMARY THREATS IN THESE AREAS WITH GUSTY WINDS AND ISOLATED LIGHTNING STRIKES EXPECTED WITH THE STORMS ELSEWHERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED THUNDERSTORMS ARE EXPECTED WEDNESDAY AFTERNOON AND EVENING WITH THE SOUTHWEST SEEING A FEW MORE STORMS THAN ELSEWHERE. THE PRIMARY THREAT WITH THESE STORMS WILL BE STRONG WINDS OF 40 TO 50 MPH AND ISOLATED CLOUD TO GROUND LIGHTNING STRIKES. SPOTTER INFORMATION STATEMENT... SPOTTERS...PLEASE REPORT ANY HAIL SIZES...OR STRONG WIND GUSTS OVER 50 MPH. THANK YOU. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110762.